Register
Most acute liver failure is caused by drugs (drug-induced liver injury -DILI) |
News and Updates
eMediNexus Coverage from: 
Most acute liver failure is caused by drugs (drug-induced liver injury -DILI)
Dr KK Aggarwal,  13 March 2019
remove_red_eye 528 Views
#Multispeciality

0 Read Comments                

DILI is the leading reason for a medication approved by the Drug Administration to subsequently be withdrawn from the market.

DILI can result from both prescribed and over-the-counter agents, including some herbal and dietary supplements. It is both difficult to predict and challenging to recognize.

  1. Hys Law: Jaundice (bilirubin > 2 times upper limit of normal) in combination with elevated serum aminotransferase levels (> 3 times upper limit of normal) has the worst prognosis. These findings in a patient with a hepatocellular pattern of injury are associated with mortality rates as high as 10%-50% without transplantation. This pattern was first identified by Hyman Zimmerman and is now called Hys Law.
  2. Categorizing DILI into one of its three basic injury patterns—hepatocellular, cholestatic, and mixed hepatocellular-cholestatic

3.Paracetamol is the leading cause of DILI, but only half of cases are from intentional overdose: The other half occur from chronic use or unintentional overdoses. Long-term use of supratherapeutic amounts is more toxic and recognized later than a single ingestion; therefore, these patients have higher rates of severe hepatotoxicity, liver-related complications, and death, as compared to those who have attempted suicide with paracetamol.

4.Alcohol and Paracetamol linked DILI: Ingesting alcohol and acetaminophen together does not increase the risk for hepatotoxicity due to the paracetamol. Alcohol, as a substrate of CYP2E1, may lower the risk for liver injury by competing with paracetamol for the enzymes thus decreasing the amount of the toxic metabolite produced. The role of chronic alcohol ingestion is controversial. Most doctors recommend a lower daily dose of paracetamol for these patients.

5.Patients with advanced liver disease should also limit their paracetamol intake. Cirrhosis, regardless of the etiology, reduces the metabolism of acetaminophen. Therefore, patients with either an alcohol use disorder or underlying liver disease should be advised to limit their daily amount of acetaminophen to less than 2 g/day.

6.Risk for DILI from statins: Mild to moderate transient asymptomatic elevations in serum aminotransferase levels are common with statins. This phenomenon occurs early after the initiation of therapy but eventually normalizes, despite ongoing therapy. So, this is a lab abnormality and not a true liver injury; liver biopsy shows no histopathologic change.

According to the Drug-Induced Liver Injury Network (DILIN), only 3.4% of reported drug-induced liver injuries were linked to statins. Growing evidence also shows that statins may actually reduce the risk for liver cancer and improve outcomes in those diagnosed with hepatocellular carcinoma. Clinicians should not be afraid to use this class of agents to reduce the risk for cardiovascular disease.

7.Herbal does not mean risk-free: The DILIN found that 15%-20% of DILI cases could be attributed to herbal and dietary supplements. Most liver injury that is induced by herbal and dietary supplements is attributed to bodybuilding agents (anabolic steroids), green tea extract, and multi-ingredient nutritional supplements, many of which also list green tea as a component. Others implicated include those for weight loss, depression, sexual performance, gastrointestinal upset, immune support, and joint support, as well as Chinese herbs. (Source Medscape)

The time has come to check the quality of plane and the experience of pilot before we book a ticket

Recent two crashes of Boeing 737 (8 Max) has opened another debate in the society regarding the experience of pilots and the quality of planes. Experiences pilots means the ones who have an experience of over 10,000 hours flying.

This recalls me a gastroenterologist in US who waited for his minimally invasive hip replacement surgery to be done by an experienced surgeon till the surgeon completed his 100th implant.

In terms of quality advanced does not mean better. Classical example is Johnson and Johnson hip implant failure. Staplers while used getting locked and higher thrombosis rates of bio-absorbable stents are other examples.

Most people do enquire today about the credentials of the doctors including their experiences and also about the latest in infra structure in the hospital.

Things to check

  1. Hospital acquired infection rate of ICU
  2. Hospital acquired infection rate of hospital
  3. Credentials of the treating doctor
  4. Experience of the treating doctor
  5. Expiry dates of equipment being used
  6. Expiry dates of the devices being used
  7. The long-term safety of any devices being used
  8. Off label use of any medicine
  9. Rates of short- and long-term failures of any devices
  10. Capability of managing rare complications in time
To comment on this article,
create a free account.
Sign Up to instantly read 30000+ free Articles & 1000+ Case Studies
Create Account

Already registered?

Login Now